I need to apologize regarding the I-123 Spect Scan, in case it caused you any additional worries. I have been through a lot these past 4 years and w/out answers from the medical professionals, sometimes I forget what I figured out made the most sense on my own. As cerebral vasospasms (CV) often resolve completely on MRI w/in a few months, my past thoughts were that this test was able to show the resulting damage from the CV I suffered. I did not have my first MRI until almost 1 year later when any damage would have resolved.
This statement did lead me to an important test I would press for while at the Mayo Clinic to justify the use of Acetazolamide. Of course, the problem w/ imaging is that it is just a snapshot in time and intracranial pressure could be normal. I am not familiar w/ these tests, but it appears from brief scanning that Acetazolamide reactivity as part of the test will overcome the issue of time and pressure variances in detection. A couple different radioactive isotopes can be attached to the proper tracer compound, including I-123 to an amine, to measure regional cerebral blood flow using SPECT. PET scans can be used as well, but I was never able to even get a regular PET ordered. They are normally used to quantitatively detect major cerebral artery occlusion. (Quantitative Measurement of Regional
Cerebrovascular Reactivity to Acetazolamide Using 123I-N-Isopropyl-p-Iodoamphetamine Autoradiography with SPECT: Validation Study Using H2 15O with PET, Ogasawara et. al., J Nucl Med, 2003; 44:520-525 Full PDF) This type of scan has also been used to detect cerebral low-flow regions in migraine, which is why it should be able to detect idiopathic intracranial hypertension (IIH). (The influence of acetazolamide on cerebral low-flow regions in migraine an interictal 99mTc-HMPAO SPECT study, Schlake, et. al., Cephalagia, 1992; 12,5:284-288 Abstract Available) This was from a cursory search of Google Scholar. You can probably find articles more appropriate w/ a little searching.
I feel based on your daughter’s symptoms and especially the newer ones that proving intermittent cerebral blood flow issues resulting from IIH and getting prescribed Acetazolamide as a result would be the most valuable thing that could be done for you at Mayo. Dr. Sandroni is the big name at Mayo who’s research focuses on POTS, but they have other experts as well on POTS whose research is just focused in other areas. I imagine your daughter will be having tilt-table, thermal sweat test (TST), QSART, and EMG as part of the autonomic workup. TST is only available at Mayo and Cleveland Clinic.
To add to Dr. Driscoll’s post about anticholinergic poisoning, Elavil (Amitriptyline) has pronounced anticholinergic effects. I am not sure if your daughter is being prescribed it for migraines or restless-leg syndrome, but what should be done in relation to this medication is something which should be discussed w/ the specialists at Mayo. The autonomic neurologists will be familiar w/ this type of drug, as they are used at times for a specific class of POTS patients w/ I believe either orthostatic hypotension or low blood pressure. Do NOT suddenly stop this type of medication. I know you are a nurse, so I write this for others who might be reading the post. The withdrawal symptoms of drugs working on the reuptake of serotonin and norepinephrine can be very harsh. It is very likely that without the addition of Acetazolamide, your daughter will develop severe migraines due to the vasoconstrive effects of the drug. The autonomic neurologists at Mayo should have a better understanding of the interaction of the drugs w/ POTS and how to proceed. Since Amitriptyline belongs to the class of older tricyclic anti-depressants, other factors have to be considered. Patients especially teens need to be monitored very carefully if a drug like this is tapered off of for suicidal thoughts.
I almost didn’t want to address this last issue because it just adds to your confusion and concerns. At the same time, I felt it important to make you aware of this drug’s anticholinergic effects. What to do about the drug in the face of these other symptoms and withdrawal issues becomes very confusing and complicated. Any medication has positives and negatives, risks and benefits associated w/ it. The answer on how to proceed is not black and white, thus why I would defer in this case to the judgement of those at Mayo. One thing about these type of meds is the prescribers, be it family physicians or even psychiatrists, often do not know how to properly taper someone down and off this type of medication. The drug companies suggestions in the prescribing information are way to fast. The specialists at Mayo may feel the benefits outweigh the negatives and want to keep your daughter on the medication. You never want to make multiple drug changes at once anyway, so getting her on Acetazolamide should be your top priority. Hopefully if they want her to taper off the drug later, they can give you a good plan on how to do it as safely as possible over an extended period of time.
My last bit of advice on the SPECT scanning is to do your research now before you go, find a couple of the most appropriate articles, and print them and take them w/ you. Using the literature to support your arguments is personally what I have found to be the most productive approach w/ the specialists. Good Luck. Take care. I am curious to hear how your trip goes and will try to answer any questions you have beforehand to the best of my ability. Sincerely, Matt